Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 63, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 5, 1997, 4:09 PM EST for Carter County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1997, 4:09 PM EST (21:09 UTC)
- Expired
- Mar 5, 1997, 5:00 PM EST
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Carter County, TN
The radar
The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 4:30 PM EST | Thunderstorm Wind | Countywide, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 3:15 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 052111 RRA SVRMRX TNC019-052200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 409 PM EST WED MAR 5 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...CARTER COUNTY AT 408 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARTER COUNTY. THIS STORM WILL LIKELY PRODUCE STRONG DAMAGING WINDS AND HAIL. THIS THUNDERSTORM IS MOVING EAST NORTHEAST AT 45 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:30 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 5, 2:30 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 230 PM EST WED MAR 5 1997 ACTIVE DAY ACROSS THE CWA THIS AFTERNOON. BNA/MRX WSR-88D SHOWS A SQUALL LINE FRM MID-TN INTO THE NRN SECTIONS OF THE TN VALLEY. AREA TOWER DATA AND MRX VWP SHOWS STG WINDS JUST OFF THE SFC WITH THE TOWER AT COVE KNOB (SEVIER COUNTY) REPORTING A GUSTS OF 51 MPH OUT OF THE SW. GRIDDED DATA SHOWS STG DIV ASSOCIATED RRQ OF 150 KNOT AT 300 MB... LIFTED INDICES PROGGD BETWEEN -3 TO -5...STG LO LVL CONVERGENCE ALONG SQUALL LINE...MODERATELY STG OMEGA LIFT WILL KEEP THIS STG/ SVR LINE OF STORMS MOVING ACRS THE FORECAST AREA THIS EVENING. DUE TO THE UNI-DIRECTIONAL SHEAR AND RELATIVELY LOW WBZ...I FEEL DAMAGING STRAIGHT LINE WINDS AND HAIL WILL BE THE MAIN THREAT. HWVR... THE WIND PROFILE DOES SHOW SOME SPEED SHEAR...SO AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. HIGH PWS...850 MB DEWPOINTS NEAR 10 DEGREE C...AND PRESENCE OF THETA-E RIDGE NEAR THE REGION WILL CONTINUE THE THREAT OF FLASH FLOODING ACROSS THE ENTIRE FORECAST AREA THIS EVENING. THE COLD FRONT WILL EXIT THE AREA BY MIDNIGHT WITH STG COLD AIR ADVECTION. SINCE THE UPR SUPPORT LAGS BEHIND THE FRONT...I EXPECT QUITE A BIT SHOWER ACTIVITY AFTER FROPA. HWVR...I ANTICIPATE THE RAIN TO END BY EARLY THURSDAY MORNING WITH CLOUDS DECREASING THURSDAY MORNING IN THE VALLEY. DUE TO THE UPSLOPE FLOW...THE PLATEAU AND ERN TN MTNS WILL LIKELY BE MUCH SLOWER IN THE BREAKING THE CLOUDS UP...BUT ADVECTION OF DRIER AIR WILL EVENTUALLY WIN OUT BY EARLY AFTERNOON. WOULD NOT BE SUPRISED IN THE MTNS SEE SOME FLURRY ACTIVITY THU MRNG DUE TO THE UPSLOPE COMPONENT. SFC HIGH WILL BUILD INTO THE REGION FOR THU NIGHT AND FRI WITH MOSTLY CLEAR SKIES. RELATIVELY CALM WINDS AND CLEAR SKIES WILL PRODUCE GOOD RADITATIONAL COOLIND CONDS FOR THU NIGHT. FOR TEMP FCST...WOULD FAVOR THE COOLER FAN VALUES. DH
In the hours before
Local storm report, Mar 5, 10:44 AM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1040 AM EST WED MAR 5 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0856 AM JUST NORTH OF JAMESTOWN TN .88 INCH HAIL
03/05/97 FENTRESS NICKEL SIZE HAIL JUST NORTH
OF JAMESTOWN REPORTED TO
WDEB BY THE PUBLIC.
0930 AM NORTHWEST SCOTT COUNTY TN 0.75 INCH HAIL
03/05/97 SCOTT DIME SIZE HAIL REPORTED BY
THE PUBLIC IN NORTHWEST
SCOTT COUNTY
1005 AM SOUTHERN FENTRESS TN 0.75 INCH HAIL
03/05/97 FENTRESS DIME SIZE HAIL REPORTED BY
SHERIFF'S DEPARTMENT IN
SOUTHERN FENTRESS COUNTY.
1030 AM HUNTSVILLE TN 0.75 INCH HAIL
03/05/97 SCOTT DIME SIZE HAIL COVERED THE
GROUND IN HUNTSVILLE. REPORTED
BY COUNTY DISPATCH.Local storm report, Mar 5, 11:21 AM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1118 AM EST WED MAR 5 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM CAMPBELL COUNTY TN TORNADO
03/05/97 CAMPBELL TORNADO ON THE GROUND NEAR
SCOTT/CAMPBELL LINE MOVING
TOWARD CARYVILLE. DAMAGE WAS
OCCURRING. DAMAGE UNKNOWN AT
THIS TIME. REPORTED BY
HIGHWAY PATROL OFFICER.
REPORT RECEIVED AT 1053 AT NWS.
1104 AM CARYVILLE TN TORNADO
CAMPBELL ALONG I-75 NEAR CARYVILLE.
REPORTED BY 911 DISPATCH.Local storm report, Mar 5, 12:03 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1155 AM EST WED MAR 5 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM TN 0.50 INCH HAIL
03/05/97 CLAIBORNE PEA SIZE HAIL REPORTED BY A
A POLICE OFFICER BETWEEN
SPEEDWELL AND HARROGATE
1145 AM NORTH SCOTT COUNTY VA WIND DAMAGE
03/05/97 SCOTT UPROOTED TREES NEAR HIGHWAY
63 IN NORTH SCOTT COUNTY
NEAR THE CAMPBELL COUNTY
LINE.Local storm report, Mar 5, 12:05 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1158 AM EST WED MAR 5 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM WINONA AND NORMA TN FLOODING
03/05/97 SCOTT WOLF CREEK ROAD AND BRIDGE
UNDER WATER. WIDESPREAD
WATER CLOSING SEVERAL ROADSLocal storm report, Mar 5, 3:32 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
326 PM EST WED MAR 5 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
315 PM TN WIND DAMAGE
03/05/97 SEVIER TREES DOWN IN EXTREME
NORTHERN SEVIER COUNTY NEAR
JEF4FERSON COUNTY LINE.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 8:38 AM EST | Severe Thunderstorm Warning | MRX | Fentress | 52 min |
| Mar 5, 8:54 AM EST | Severe Thunderstorm Warning | MRX | Scott | 66 min |
| Mar 5, 9:39 AM EST | Severe Thunderstorm Warning | MRX | Cumberland, Fentress | 66 min |
| Mar 5, 9:59 AM EST | Severe Thunderstorm Warning | MRX | Morgan | 61 min |
| Mar 5, 10:04 AM EST | Severe Thunderstorm Warning | MRX | Scott | 56 min |
| Mar 5, 10:21 AM EST | Severe Thunderstorm Warning | MRX | Campbell | 69 min |
| Mar 5, 10:47 AM EST | Severe Thunderstorm Warning | MRX | Claiborne, Union | 58 min |
| Mar 5, 10:53 AM EST | Tornado Warning | MRX | Campbell | 37 min |
| Mar 5, 11:30 AM EST | Tornado Warning | MRX | Anderson, Campbell, Morgan, Scott | 60 min |
| Mar 5, 11:35 AM EST | Severe Thunderstorm Warning | MRX | Hancock | 55 min |
| Mar 5, 11:41 AM EST | Flash Flood Warning | MRX | Cumberland, Fentress, Morgan, Scott | 4 hr |
| Mar 5, 11:41 AM EST | Flash Flood Warning | MRX | Claiborne, Hancock | 4 hr |
| Mar 5, 11:41 AM EST | Flash Flood Warning | MRX | Anderson, Campbell, Union | 4 hr |
| Mar 5, 11:59 AM EST | Flash Flood Warning | MRX | Claiborne, Union | 46 min |
| Mar 5, 11:59 AM EST | Severe Thunderstorm Warning | MRX | Claiborne, Union | 46 min |
| Mar 5, 12:49 PM EST | Flash Flood Warning | MRX | Grainger, Hawkins | 4 hr |
| Mar 5, 2:10 PM EST | Severe Thunderstorm Warning | MRX | Rhea, Roane | 35 min |
| Mar 5, 2:36 PM EST | Severe Thunderstorm Warning | MRX | Knox, Loudon | 39 min |
| Mar 5, 2:54 PM EST | Severe Thunderstorm Warning | MRX | Blount, Sevier | 36 min |
| Mar 5, 3:29 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene | 61 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.